Effective management of immune-related adverse events in patients receiving immunotherapy for cancer is problematic. In this report, we present the case of a 58-year-old man with advanced clear cell renal cell carcinoma who responded well to a combination of ipilimumab and nivolumab. However, after two courses of treatment, he developed fulminant hepatitis and died. An autopsy confirmed that the primary lesion in the left kidney was more than 99% necrotic with only six small residual tumor lesions. These lesions were infiltrated by large numbers of CD8-positive/TIA-1-positive lymphocytes. However, a metastatic lesion in the right kidney harbored few lymphocytes. Furthermore, the tumor cells in the metastatic lesion and one of the residual lesions showed decreased expression of HLA class I molecules, which are a prerequisite for cytotoxic T-lymphocyte-mediated immunotherapy in tumor cells. In this patient, more than 80% of hepatocytes were destroyed and the parenchyma was infiltrated with CD8-positive/TIA-1-positive lymphocytes. The patient had polyuria, which was attributed to neurohypophysitis caused by the infiltration of CD8-positive/TIA-1-positive lymphocytes. We believe that this is an instructive case for immuno-oncologists.

References

PubMed